Alert archive / Hawaii / Wind Advisories in 2006

Wind Advisory 32, NWS Honolulu, HI

November 2, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 2, 2006, 3:49 PM HST for Hawaii County, Hawaii. It took effect at Nov 2, 2006, 4:00 PM HST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2006, 3:49 PM HST (01:49 UTC)
In effect from
Nov 2, 2006, 4:00 PM HST
Expired
Nov 3, 2006, 4:21 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1041 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 030149
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
349 PM HST THU NOV 2 2006

...WIND ADVISORY FOR BIG ISLAND SUMMITS...

.THE PRESSURE GRADIENT OVER THE ISLANDS IS RESPONSIBLE FOR STRONG
WINDS OVER THE SUMMITS OF THE BIG ISLAND. THE WINDS ARE EXPECTED
TO CONTINUE TO DECREASE OVERNIGHT.

HIZ028-031500-
/O.CAN.PHFO.HW.W.0007.000000T0000Z-061103T0200Z/
/O.NEW.PHFO.WI.Y.0032.061103T0200Z-061103T1600Z/
BIG ISLAND SUMMITS-
349 PM HST THU NOV 2 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

SOUTHWEST WINDS OF 25 TO 30 MPH...WITH SOME GUSTS TO 50 MPH...ARE
EXPECTED TO GRADUALLY DECREASE OVERNIGHT.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

HIZ022-030300-
/O.CAN.PHFO.WI.Y.0031.000000T0000Z-061103T0200Z/
HALEAKALA SUMMIT-
349 PM HST THU NOV 2 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY FOR THE HALEAKALA SUMMIT. SOUTHWEST WINDS OF 20 TO 25
MPH WILL CONTINUE TO DECREASE OVERNIGHT.

$$
1 follow-up statement
000 
WWHW70 PHFO 031421
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
421 AM HST FRI NOV 3 2006

...WINDS DIMINISHING ACROSS BIG ISLAND SUMMITS...

.WIND REPORTS FROM THE BIG ISLAND SHOWED WIND SPEED OVER THE
SUMMITS OF MAUNA KEA AND MAUNA LOA DIMINISHING TO BELOW THE WIND
ADVISORY CRITERION. THUS...THE WIND ADVISORY FOR THAT AREA IS
CANCELLED.

HIZ028-031530-
/O.CAN.PHFO.WI.Y.0032.000000T0000Z-061103T1600Z/
BIG ISLAND SUMMITS-
421 AM HST FRI NOV 3 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

$$


RYSHKO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 2, 10:00 AM HST, 5 hours 49 minutes earlier.

Area forecast discussion, Nov 2, 10:00 AM HST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU NOV 2 2006

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE PASSING NEAR THE ISLANDS TODAY WILL KEEP
THE THREAT FOR LOCALLY HEAVY RAINFALL AWHILE LONGER. THE WEATHER
WILL BE MORE SETTLED AS WE HEAD INTO THE WEEKEND...BUT LIGHT WINDS
AND ABUNDANT MOISTURE WILL MAKE FOR HUMID CONDITIONS AND SCATTERED
SHOWERS. RAINFALL WILL TEND TO FAVOR THE INTERIOR OF THE ISLANDS
DURING THE AFTERNOONS FOR FRIDAY THROUGH MONDAY. THE TRADES ARE
EXPECTED TO BUILD BACK OVER THE ISLANDS WITH LESS HUMID WEATHER
STARTING TUESDAY.

&&

.DISCUSSION...
RAIN CONTINUES ACROSS THE MAIN HAWAIIAN ISLANDS...BUT OVERALL WE ARE
SEEING A DOWNWARD TREND. THE SHORTWAVE IS STILL ON TRACK TO MOVE
OVERHEAD...AND THAT COMBINED WITH THE SATURATED CONDITIONS MEANS
THAT THE THREAT OF FLOODING STILL EXISTS. AT 9 AM...ANOTHER BATCH OF
RAIN WAS JUST BEGINNING TO MOVE ON SHORE OF OAHU...WHICH PROMPTED A
FLOOD ADVISORY ISSUANCE.

NO CHANGES IN THE FORECAST PHILOSOPHY AT THIS TIME. PREVIOUS
DISCUSSION FOLLOWS.

&&

.PREV DISCUSSION...
ISSUED 400 AM
WATER VAPOR IMAGERY EARLY THIS MORNING IS SHOWING AN UPPER LEVEL
SHORTWAVE ABOUT 300 MILES WEST-NORTHWEST OF KAUAI THAT IS
APPROACHING THE ISLANDS. THIS FEATURE IS HELPING TO ENHANCE SHOWERS
OVER OAHU AND MAUI COUNTY EARLY THIS MORNING. AS THE UPPER LEVEL
DISTURBANCE PASSES TO THE NORTH OF THE ISLANDS...THE DEEP LAYER
FORCING WHICH HAS BEEN RESPONSIBLE FOR THE HEAVY RAINFALL WILL SHUT
DOWN...GIVING WAY TO FEWER SHOWERS FOR THE AFTERNOON FOR MOST
LOCALES. THE AIRMASS WILL REMAIN MOIST AND MARGINALLY UNSTABLE...SO
EVEN INTO THE AFTERNOON A FEW LOCALLY HEAVY SHOWERS ARE POSSIBLE
MAINLY FOR MAUI COUNTY AND THE BIG ISLAND.

THE SUMMITS OF HALEAKALA...MAUNA KEA...AND MAUNA LOA ARE SANDWICHED
BETWEEN THE MID LEVEL DISTURBANCE TO THE WNW AND RIDGING DEVELOPING
TO THE SOUTH OF THE ISLANDS. THE TIGHT PRESSURE GRADIENT BETWEEN
THESE TWO FEATURES HAS CAUSED WINDS TO REACH WARNING LEVELS AT THE
HIGHEST ELEVATIONS OF THE BIG ISLAND...AND ADVISORY LEVELS AT THE
SUMMIT OF HALEAKALA. MODEL GUIDANCE SHOWS THE WINDS UP THERE WILL
RELAX ONCE THE DISTURBANCE STARTS TO MOVE AWAY LATER TODAY.

THE SUBTROPICAL RIDGE IS EXPECTED TO REDEVELOP NEAR THE BIG ISLAND
LATE THIS WEEK. THIS WILL KEEP MOST OF THE MAIN HAWAIIAN ISLANDS IN
CONVERGENT SOUTH OR SOUTHWEST FLOW THROUGH THE WEEKEND. ALTHOUGH THE
MODELS SHOW DECREASING MOISTURE ALOFT...THE LOW AND MID LEVELS WILL
REMAIN RATHER MOIST WITH BOTH THE GFS AND WRF SHOWING PRECIPITABLE
WATER STAYING NEAR 1.75 INCHES EVEN INTO THE WEEKEND. THIS SUGGESTS
WE COULD STILL SEE SOME SMALL BANDS OF SHOWERS COMING AT THE SMALLER
ISLANDS FROM THE SOUTH. OTHERWISE...WE WILL SETTLE INTO A CONVECTIVE
PATTERN FOR FRIDAY THROUGH SUNDAY THAT SHOULD FOCUS CLOUDS AND
RAINFALL OVER THE ISLAND INTERIORS DURING THE AFTERNOONS AND
EVENINGS. OVERALL THE WEATHER WILL BE MUCH MORE SETTLED FOR MOST
PLACES. FOR FRIDAY...I HAVE LIMITED THE MENTION OF LOCALLY HEAVY
RAINFALL TO JUST THE INTERIOR OF THE BIG ISLAND DURING THE AFTERNOON.

EARLY NEXT WEEK THE MODELS STILL ARE TRYING TO BUILD A HIGH TO THE
NORTH AND NORTHEAST OF THE ISLANDS. THAT WILL EVENTUALLY ALLOW
TRADES TO WORK BACK OVER THE ISLANDS DURING THE EARLY PART OF THE
NEXT WORK WEEK. THE GRIDS SHOW A TRANSITION ON TUESDAY BACK TOWARD A
MORE CLIMATOLOGICALLY FAVORED WINDWARD/MAUKA SHOWER REGIME...
STARTING FOR MAUI AND THE BIG ISLAND ON TUESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NIIHAU...KAUAI...OAHU...
MOLOKAI...LANAI...KAHOOLAWE...AND MAUI.

HIGH WIND WARNING UNTIL 4 PM HST THIS AFTERNOON FOR BIG ISLAND
SUMMITS.

WIND ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR HALEAKALA SUMMIT.

&&

M BALLARD

In the hours before

Local storm report, Nov 2, 3:13 PM HST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
313 PM HST THU NOV 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      2 SE KAHULUI            20.85N 156.44W
11/02/2006                   MAUI IN MAUI       HI   EMERGENCY MNGR

            CIVIL DEFENSE REPORTED HEAVY FLOODING ALONG HALEAKALA
            HIGHWAY.

0215 PM     FLASH FLOOD      1 S KAHULUI             20.86N 156.46W
11/02/2006                   MAUI IN MAUI       HI   EMERGENCY MNGR

            MAUI CIVIL DEFENSE REPORTED THE CLOSURE OF PUUNENE AVE.

0215 PM     FLASH FLOOD      4 E KAUNAKAKAI          21.09N 156.95W
11/02/2006                   MOLOKAI IN MAUI    HI   EMERGENCY MNGR

            HIGHWAY 450 HAS BEEN CLOSED FROM MILE MARKERS 4 TO 13 DUE
            TO FLOODING. OHIA BRIDGE NEAR MILE MARKER 4 WAS CLOSED
            DUE TO FLOODING AND DEBRIS.

0251 PM     FLASH FLOOD      2 NW KIHEI              20.78N 156.47W
11/02/2006                   MAUI IN MAUI       HI   EMERGENCY MNGR

            JUNCTION OF MOKULELE AND PIILANI HIGHWAYS CLOSED DUE TO
            FLOODING.

&&

KODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 2:27 PM HSTFlash Flood WarningHFOKalawao3 hr
Nov 2, 5:15 PM HSTFlash Flood WarningHFOKalawao3 hr
Nov 2, 6:53 PM HSTMarine Weather StatementHFO3 hr
Nov 2, 10:03 PM HSTMarine Weather StatementHFO3 hr

Nearby

Wind Advisories in Hawaii, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.